Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 24, NWS Mobile, AL

February 4, 2024Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 4, 2024, 5:41 PM CST for Stone County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 4, 2024, 5:41 PM CST (23:41 UTC)
Expired
Feb 4, 2024, 6:16 PM CST
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stone County, MS

The radar

The Mobile radar (KMOB), 92 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 6:05 PM CSTHAIL 0.253 Wsw Perry, MSPea sized hail 3 miles west of McHenry. Video shared on social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS54 KMOB 042341
SVRMOB
MSC131-050030-
/O.NEW.KMOB.SV.W.0024.240204T2341Z-240205T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
541 PM CST Sun Feb 4 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stone County in southeastern Mississippi...

* Until 630 PM CST.

* At 540 PM CST, a severe thunderstorm was located 8 miles east of
  Poplarville, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8934 3071 8889 3068 8891 3068 8924
      3065 8924 3065 8931 3067 8934
TIME...MOT...LOC 2340Z 302DEG 26KT 3083 8939 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
2 follow-up statements
374 
WWUS54 KMOB 050008
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
608 PM CST Sun Feb 4 2024

MSC131-050030-
/O.CON.KMOB.SV.W.0024.000000T0000Z-240205T0030Z/
Stone MS-
608 PM CST Sun Feb 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTH CENTRAL STONE COUNTY...

At 608 PM CST, a severe thunderstorm was located over McHenry, or 10
miles south of Wiggins, moving southeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3076 8921 3069 8898 3068 8899 3068 8924
      3070 8924
TIME...MOT...LOC 0008Z 301DEG 31KT 3071 8915 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
482 
WWUS54 KMOB 050016
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
616 PM CST Sun Feb 4 2024

MSC131-050026-
/O.CAN.KMOB.SV.W.0024.000000T0000Z-240205T0030Z/
Stone MS-
616 PM CST Sun Feb 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STONE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3076 8921 3069 8898 3068 8899 3068 8924
      3070 8924
TIME...MOT...LOC 0013Z 302DEG 26KT 3068 8909 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 4:21 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 4, 4:21 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
421 PM CST Sun Feb 4 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Monday)
Issued at 421 PM CST Sun Feb 4 2024

A massive upper low, currently located over northern Louisiana,
will continue digging southeastward through the period. After
passing directly overhead tonight, strong northeasterly to
northerly winds aloft on the backside of the upper low will help
to push a drier airmass into the region on Monday. At the surface,
a conglomeration of individual lows make up a larger and more
expansive low pressure system that stretches across the Gulf Coast
states. Within this overall system, a centralized 995mb low is
located over the AL/GA/FL border. Over the next few hours, this
low will occlude, weaken, and eventually erode away as it wraps
around a new low that will develop over the northeastern Gulf. As
it occludes, it should retrograde back to the west, potentially
reaching our eastern counties by late evening. Another batch of
light to moderate overrunning rain should accompany the low as it
moves back and erodes overhead. This rain should not cause any
impacts across the region. Rain should begin to taper off from
north to south Monday morning as the expansive low pressure system
moves eastward and a frontal boundary sweeps through the area,
with dry conditions returning by the afternoon. On the back side
of this system, however, a tight pressure gradient will give way
to breezy conditions across the area. Sustained winds will
generally be around 15-20 mph, with gusts potentially as high as
30 mph.

With the front moving through, lows tonight will drop into the low
to mid 40s, with upper 40s along the coast. For tomorrow, deep
northeasterly flow, thick cloud cover, and the close proximity of
the cold-core upper low should keep temperatures rather chilly
across the area. Highs may struggle to reach the low to mid 50s. A
High Risk of Rip Currents continues through Monday night. /96

&&

.SHORT TERM...
(Monday night through Thursday night)
Issued at 421 PM CST Sun Feb 4 2024

Dry conditions are expected through the short term period. A
somewhat cool (especially at night) deep layer north to
northeasterly flow is expected across the region Monday night
trough early Tuesday night, then ridging aloft builds east across
our area Wednesday and Wednesday night. With this rain-free conditions
are expected. By Thursday and Thursday night both surface and upper
ridging will be sliding east of our area, with a more moist return
flow from off the Gulf starting to develop across the region.
Moisture increase should not be enough for any precipitation
Thursday into Thursday night, but pattern for the return of
advection fog will be increasing, so we will be monitoring for
that potential (especially by Thursday night). Overnight low temps
Monday night through Wednesday night mainly in the mid to upper
30s inland and low to mid 40s coastal, warming to the mid 40s to
low 50s inland and mid to upper 50s coastal by Thursday night.
Daytime high temps mainly in the low to mid 60s (but a few upper
60s possible by Thursday). DS/12

&&

.LONG TERM...
(Friday through Sunday)
Issued at 421 PM CST Sun Feb 4 2024

As we head toward the end of the week, guidance appears to be in
good agreement that we will transition to a broad southwesterly
upper level flow. In this pattern, there will likely be multiple
disturbances embedded within the flow that could bring us increasing
rain chances. However, the timing of such features is not possible
this far out in time. It does appear that a front could slowly move
toward the region late Friday into Saturday and then stall as it
becomes parallel to the upper flow. If this happens, then we could
see enhanced rain chances, especially by Saturday and Sunday, when
we are currently advertising a 40 to 50 percent PoP for each of
those days. Temps will climb to above normal levels in this
pattern with daytime highs reaching into the upper 60s and lower
70s each day. Nighttime lows will generally be in the middle 50s
inland and upper 50s to lower 60s coastal. DS/12

&&

.MARINE...
Issued at 421 PM CST Sun Feb 4 2024

Moderate northwesterly winds will continue through this evening
before turning northerly and increasing back to strong late
tonight into Monday for most areas in the wake of a cold front. A
Small Craft Advisory remains in effect for the local Gulf waters
through Tuesday morning (in effect Monday morning through Monday
evening for the MS Sound and Mobile Bay). Gusts over the 20-60 NM
Gulf zones could occasionally reach near Gale force. Winds begin
to subside on Tuesday. Winds and seas will subside on Tuesday
through midweek. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      45  53  42  65  40  65  44  67 /  60  40   0   0   0   0   0   0
Pensacola   46  55  45  65  43  62  47  64 /  50  50   0   0   0   0   0   0
Destin      47  57  47  66  46  63  48  64 /  40  50   0   0   0   0   0   0
Evergreen   43  53  39  66  36  66  37  67 /  60  30   0   0   0   0   0   0
Waynesboro  43  58  38  65  36  66  40  67 /  60  20   0   0   0   0   0   0
Camden      42  54  37  62  35  64  37  64 /  70  20   0   0   0   0   0   0
Crestview   43  55  40  66  36  65  37  66 /  40  40   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.

     High Surf Warning until 6 PM CST this evening for ALZ265-266.

FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
     206.

     High Surf Warning until 6 PM CST this evening for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 6 AM to 6 PM CST Monday for GMZ630>632.

     Small Craft Advisory until 6 AM CST Tuesday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:39 PM CSTSpecial Weather StatementMOBGeorge, Greene, Perry, Stone51 min
Feb 3, 10:33 PM CSTSpecial Weather StatementMOBGeorge, Greene57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.